Iowa, 2007

Winter Weather in Iowa, December 8, 2007

December 8, 2007 · NWS FSD · 11 events in 11 counties and zones

Steady snow accumulated 2 to 5 inches in most of northwest Iowa during the afternoon and evening of December 8th.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Steady snow accumulated 2 to 5 inches in most of northwest Iowa during the afternoon and evening of December 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 7, 9:49 PM CST, 17 hours 11 minutes earlier.

Area forecast discussion, Dec 7, 9:49 PM CST, 17 hours 11 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
949 PM CST FRI DEC 7 2007

.DISCUSSION...
QUIET PERIOD BEFORE THE UPCOMING WINTER ONSLAUGHT SHOULD NOT BE
QUIET FOR A GREAT DEAL LONGER.  LARGE SCALE SHOWING COMPLEX TROUGH
THRU WRN U.S. WITH AT LEAST 3 CENTERS OF ENERGY ROTATING THRU. FIRST
IS MOVING THRU INTO NEBRASKA PANHANDLE...SECOND IN UT...AND THIRD
KICKING SECOND OUT IN NV.  THERE ALSO IS A NRN STREAM WAVE IN NRN
GRTLKS WITH DECENT SUBSIDENCE IN PLACE ACRS MN...DRIVING DRYING LOW
LVL FLOW SWRD. WL BE BATTLE OF CLOUD SHIELD VS.LOW LVL COLD AND DRY
AIR ADVECTION TO DRIVE TEMP/DEWPOINT TRENDS OVERNIGHT.

ADJUSTMENTS FOR TONIGHT PRIMARILY NEEDED FOR TEMP/DWPTS TRENDS.
TMPS HAVE BEEN VERY SLOW TO FALL MUCH AT ALL UNDER THICKER CLDS TO
S...WHILE NORTH HAS PLUNGED WELL SO FAR.  AS CLOUDS GRADUALLY
ENCROACH...WL SEE TMPS MODERATE A BIT THRU CNTRL/NRN CWA...WITH
EQUIVALENT OF A SLOW LEAK TO S WITH WK CAA. NET EFFECT FOR SEVERAL
DEGREES WARMER FOR LOWS SOUTH...AND NEARLY THE SAME NORTH WHERE WL
TAKE LONGEST FOR CLOUDS TO ENCROACH OVER THE VERY COLD AND DRY
AIRMASS.

NEXT BIG QUESTION BECOMES PCPN TIMING.  OAX AND UNR RAOBS REALLY NOT
THAT FAR FROM SATURATION ONCE CAN GET RID OF THE DRY LAYER BLO 700
HPA. TRAGEDY THAT LBF/TOP WERE MISSING THIS EVNG...SO MISS CRITICAL
INFO ON MOISTURE STRUCTURE.  LOTS OF ECHOES ALFT ACRS NEBRASKA
AND EXPECT WL TAKE QUITE A BIT OF TIME TO GET THINGS GOING. RAMPED
UP FROM A FEW FLURRIES TO CATEGORICAL IMMEDIATELY ALG WRN MO RVR
OVERNIGHT...AND KEPT SHARP GRADIENT ACRS N FIGHTING DRY AIR.
TREND HAS BEEN TO SLOW THINGS A BIT...BUT EXPECT THAT LEADING WAVE
WL BRING ENHANCEMENT TO PCPN LATER TONIGHT AND EARLY MORNING...
PERHAPS FADING A BIT BEFORE MAIN WAVE LATER SAT AFTN/NIGHT.
COMPOSITE OF 21 SREF/00Z NAM/NGM/GFS ALL SUGGEST A BIT SLOWER IN
WAIT FOR THIS WAVE AND SOME SATURATION ISSUES.  JUST LOOKING AT
STABILITY AND FRONTAL FEATURES...APPEARS THAT FORCING WL BE MORE
FAVORED TO RESPOND AROUND THE 650 HPA LEVEL ON THE AVERAGE...PERHAPS
CLOSER TO 700 HPA IN THE FAR S.  THIS FAVORS JUST A BIT MORE NWRD
SHIFT IN PCPN FIELDS. STILL LOOKS LIKE HEAVIEST AXIS SHUD REMAIN
NEAR A KYKN TO KSPW LN...WITH DRY AIR INITIALLY SLOWING AMTS FOR ERN
AREAS.  RATIOS ARE CONCERNING WITH SYSTEM...WHICH AGAIN COULD
ENHANCE AMOUNTS A BIT HEADING NWRD WITH 20/1 EASILY
ATTAINABLE...MORE 15/1 OR SO ACRS S. ALL FIGURE THAT WL LKLY END UP
WITH HIGHLIGHTS A BIT NORTH OF EARLIER...SO ADDED IN A TIER TO SNOW
ADVY TOWARD N ALG I 90. UPDATED GRIDS/PFM ISSUED...ZFP SOON.

&&

.AVIATION...
VFR THRU 12Z. SNOW GRADUALLY DVLPG ALG MO VALLEY THRU 14Z...THEN
SPRDG ENEWD OVR CWA MAINLY ALG AND SOUTH OF I90 THRU 20Z WITH IFR
VSBYS...AND MVFR TO IFR CIGS.

&&

.PREV DISCUSSION...
OVERALL THE NIGHT SHUD BE QUIET AHEAD OF SYS ON SAT. CLOUD COVER OVR
FAR SRN CWA WL RMAIN IN PLACE THIS EVE AND THEN SPREAD N ACRS MOST
OF CWA LATER TONIGHT. THIS WILL OBVIOUSLY HAVE A BIG IMPACT ON LOW
TEMPS. CUD EASILY SEE LOWS TONIGHT FROM 5 BELOW FAR NRN CWA TO THE
TEENS S. WITH LIGHT WNDS AND FRESH SNOW COVER...NRN CWA SHUD RADIATE
OUT SO WL CONT TO SUB ZERO LOWS THERE TONIGHT. WL INCREASE CHC OF
SNOW ACRS SW CWA LATE TONIGHT AS MID LEVEL FNTGEN LIFTS NEWD AFT
06Z.

MAIN FORECAST CONCERN IS WITH SNOW DEVELOPMENT ACROSS THE AREA LATE
TONIGHT AND TOMORROW. UPPER TROUGH IN THE SW CONUS WILL SLOWLY LIFT
NORTH AND EAST OVERNIGHT. WEAK AND UNORGANIZED PIECES OF ENERGY WILL
LIFT INTO THE AREA TONIGHT...BUT MAIN PRECIPITATION INITIALLY WILL
BE TIED TO THE ISENTROPIC LIFT. NAM AND GFS VERY DIFFERENT AS TO THE
NORTHWARD PUSH OF WARM AIR ALOFT AND HENCE NAM MUCH FARTHER NORTH
WITH THE OVERALL PRECIPITATION TOMORROW. ACTUALLY THE NAM IS THE ODD
MODEL OUT...CANADIAN...GFS...AND ECMWF ALL FARTHER SOUTH WITH
PRECIP...WHICH MAKES SENSE...ESPECIALLY WITH NRN STREAM TROUGH
HAVING AN INFLUENCE ON HOW FAR N THE SRN STREAM WAVE CAN MAKE IT.
ALSO...COLD DRY HIGH PRESSURE BUILDING INTO ND INTO CNTRL MN...
FOLLOWING THE PASSAGE OF A COLD FRONT TONIGHT....WILL KEEP LIGHT
NRLY FLOW GOING THROUGH THROUGH TOMORROW IN ALL BUT THE FAR SRN CWA.
THAT BEING THE CASE...LOOKS AT THOUGH SNOW WILL HAVE A HARD TIME
MAKING IT INTO THE NRN CWA TOMORROW...AND WITH OUT QUESTION...THERE
WILL BE A SHARP N TO S SHARP CUT OFF ALONG E TO W ORIENTED MID LEVEL
DEFORMATION AXIS. THE ONLY QUESTION IS EXACTLY WHERE THIS LINE SETS
UP. SNOW TO WATER RATIOS...AS A PREVIOUS FORECAST DISCUSSION
STATED...WILL BE IN THE 15 OR 20 TO 1 RANGE...WHICH CERTAINLY GETS
SRN PORTIONS OF THE CWA...SUCH AS YKN AND SUX INTO THE 5 TO 8 INCH
SNOWFALL RANGE...THUS THE HEAVY SNOW WARNING FOR THOSE AREAS. ALSO
MODELS SUGGEST A BAND OF HEAVIER E TO W BAND OF SNOW POSSIBLE OVER
FAR SE SD AND NW IA TOMORROW...SO CAN NOT RULE OUT SOME HIGHER
ACCUMULATIONS WITH THIS BAND. SNOW WILL TAPER OFF FROM W TO E
TOMORROW AFTERNOON AND INTO THE EVENING...ALTHOUGH LIGHT SNOW WILL
BE POSSIBLE THROUGH SAT NIGHT INTO SUN OVER MUCH OF THE AREA AS
PIECES OF UPPER LEVEL ENERGY MOVE N INTO THE AREA...BUT LITTLE IN
THE WAY OF SNOW ACCUMULATIONS ARE EXPECTED.

IN THE LONG TERM...TUES THRU FRI...ANOTHER THREAT OF SNOW LATE MON
NITE AND TUES AS WAVE LIFTS OUT NEWD WITH SFC WAVE DEVELOPING OVR MO
AND MOVES NE. NOT A CLASSIC WRAPPED UP SYS WITH BULK OF ENERGY WITH
THIS SYS ACRS SRN PLAINS INTO THE MIDWEST. STILL CUD SEE ADVY TYPE
SNOW ESPEC ERN CWA. DRY WED THRU FRI...BUT WITH EXPECTED SNOW COVER
TEMPS WL REMAIN BLO NORM THE NEXT SEVERAL DAYS.    LIEBL
&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...HEAVY SNOW WARNING FROM 11 AM SATURDAY TO 2 AM CST SUNDAY FOR
     IAZ020-031.
     SNOW ADVISORY FROM 2 PM SATURDAY TO 2 AM CST SUNDAY FOR
     IAZ001>003-012>014-021-022-032.
MN...SNOW ADVISORY FROM 2 PM SATURDAY TO 2 AM CST SUNDAY FOR
     MNZ089-098.
NE...HEAVY SNOW WARNING FROM 11 AM SATURDAY TO 2 AM CST SUNDAY
     FOR NEZ013-014.
SD...HEAVY SNOW WARNING FROM 11 AM SATURDAY TO 2 AM CST SUNDAY FOR
     SDZ069>071.
     SNOW ADVISORY FROM 6 AM TO 8 PM CST SATURDAY FOR SDZ050-063>065-
     068.
     SNOW ADVISORY FROM 2 PM SATURDAY TO 2 AM CST SUNDAY FOR
     SDZ061-062-066-067.
     SNOW ADVISORY FROM 9 AM TO 8 PM CST SATURDAY FOR SDZ058>060.
&&

CHAPMAN
Hazardous weather outlook, Dec 8, 2:33 PM CST, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
233 PM CST SAT DEC 08 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-091200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
233 PM CST SAT DEC 08 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER...
SNOW CAN BE EXPECTED THROUGH THIS EVENING...MAINLY ALONG AND
SOUTH OF INTERSTATE 90. TOTAL SNOW ACCUMULATIONS OF 2 TO 6 INCHES
CAN BE EXPECTED WITH THE HEAVIEST AMOUNTS NEAR THE MISSOURI RIVER
OF SOUTHEAST SOUTH DAKOTA AND INTO NORTHWEST IOWA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Dec 8, 2:11 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
211 PM CST SAT DEC 08 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     SNOW             5 S CHAMBERLAIN         43.74N 99.32W
12/08/2007  M2.0 INCH        BRULE              SD   CO-OP OBSERVER

            FELL BETWEEN 700 AM AND 200 PM.

&&

DMORIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 winter weather. Local standard time, as filed.

Winter Weather, Woodbury

When
December 8, 3:00 PM CST to 9:00 PM CST
Where
Woodbury forecast zone
Reported by
Official NWS Observations
Coordinates
42.390, -96.045 (the zone’s center; the record gives no point)

Snow accumulated 3 to 5 inches over the county during the afternoon and early evening.

Winter Weather, Plymouth

When
December 8, 3:00 PM CST to 9:00 PM CST
Where
Plymouth forecast zone
Reported by
Trained Spotter
Coordinates
42.738, -96.214 (the zone’s center; the record gives no point)

Snow accumulated 3 to 5 inches over the county during the afternoon and early evening.

Winter Weather, Sioux

When
December 8, 3:00 PM CST to 9:00 PM CST
Where
Sioux forecast zone
Reported by
Trained Spotter
Coordinates
43.083, -96.178 (the zone’s center; the record gives no point)

Snow accumulated 3 to 5 inches over the county during the afternoon and early evening.

Winter Weather, Lyon

When
December 8, 3:00 PM CST to 9:00 PM CST
Where
Lyon forecast zone
Reported by
Trained Spotter
Coordinates
43.381, -96.210 (the zone’s center; the record gives no point)

Snow accumulated 2 to 4 inches over the southern part of the county during the afternoon and early evening.

Winter Weather, Ida

When
December 8, 3:30 PM CST to 9:30 PM CST
Where
Ida forecast zone
Reported by
Trained Spotter
Coordinates
42.387, -95.513 (the zone’s center; the record gives no point)

Snow accumulated 3 to 5 inches over the county during the afternoon and early evening.

Winter Weather, Cherokee

When
December 8, 3:30 PM CST to 9:30 PM CST
Where
Cherokee forecast zone
Reported by
Trained Spotter
Coordinates
42.736, -95.624 (the zone’s center; the record gives no point)

Snow accumulated 3 to 5 inches over the county during the afternoon and early evening.

Winter Weather, O'Brien

When
December 8, 3:30 PM CST to 9:30 PM CST
Where
O'Brien forecast zone
Reported by
Trained Spotter
Coordinates
43.084, -95.625 (the zone’s center; the record gives no point)

Snow accumulated 3 to 5 inches over the county during the afternoon and early evening.

Winter Weather, Osceola

When
December 8, 3:30 PM CST to 9:30 PM CST
Where
Osceola forecast zone
Reported by
Trained Spotter
Coordinates
43.379, -95.624 (the zone’s center; the record gives no point)

Snow accumulated 2 to 4 inches over the southern part of the county during the afternoon and early evening.

Winter Weather, Buena Vista

When
December 8, 4:00 PM CST to 10:00 PM CST
Where
Buena Vista forecast zone
Reported by
Trained Spotter
Coordinates
42.736, -95.151 (the zone’s center; the record gives no point)

Snow accumulated 3 to 5 inches over the county during the afternoon and early evening.

Winter Weather, Clay

When
December 8, 4:00 PM CST to 10:00 PM CST
Where
Clay forecast zone
Reported by
Trained Spotter
Coordinates
43.083, -95.151 (the zone’s center; the record gives no point)

Snow accumulated 3 to 5 inches over the county during the afternoon and early evening.

Winter Weather, Dickinson

When
December 8, 4:00 PM CST to 10:00 PM CST
Where
Dickinson forecast zone
Reported by
Trained Spotter
Coordinates
43.378, -95.151 (the zone’s center; the record gives no point)

Snow accumulated 2 to 4 inches over the county during the afternoon and early evening.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 70542, 70543, 70544, 70545, 70547, 70548, 70549, 70550, 70551, 70552, 70553.